Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 56, NWS Lake Charles, LA

June 12, 2003Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 12, 2003, 1:21 PM CDT for Vernon Parish, Louisiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 1:21 PM CDT (18:21 UTC)
Expired
Jun 12, 2003, 2:15 PM CDT
In force
54 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3708 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3708 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
2.1
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WUUS54 KLCH 121821
SVRLCH
LAC115-121915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
122 PM CDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON PARISH IN WEST CENTRAL LOUISIANA

* UNTIL 215 PM CDT

* AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF ANACOCO...MOVING
  NORTHEAST AT 25 MPH.

* THIS STORM WILL BE NEAR...
  ANACOCO...HORNBECK BY 150 PM CDT
  KURTHWOOD BY 215 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

DESTRUCTIVE WINDS CAN BE EXPECTED - TAKE COVER NOW VEHICLES AND
MOBILE HOMES ARE NOT SAFE.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3122 9359 3107 9349 3130 9295 3154 9309

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:34 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 12, 9:34 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
934 AM CDT THU JUN 12 2003

LINE OF TSTMS BOWED OUT IN A COUPLE OF PLACES...MAKING WARNINGS
NECESSARY FOR STRAIGHT LINE WINDS. BOW MOVING THRU LAFAYETTE AT 35
KNOTS AT THIS TIME. SO FAR...WIND DAMAGE REPORTED IN AVOYELLES
PARISH.

WILL UPDATE ZONES TO TAILOR POPS BACK BEHIND THE LINE EXCEPT
NORTHERN ZONES. WILL HAVE TO TRIM BACK TEMPS DUE TO RAIN COOLED AIR.
WILL HAVE TO KEEP AN EYE ON UPSTREAM OVER NORTHEAST TEXAS...
EXTRAPOLATES INTO THE TOLEDO BEND AREA AROUND MID-DAY. THIS WILL
ENTAIL AN INCREASE IN POPS FOR THE NORTHERN ZONES.

.UPDATED POINT TEMPS/POPS...

KBPT 84 78 90 76 / 50 20 20 20
KLCH 80 77 89 76 / 50 30 30 20
KLFT 83 76 89 76 / 50 30 30 20
KAEX 79 75 90 75 / 70 20 30 20

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAC055-097-099-SEVERE TSTM WARNING UNTIL 945 AM FOR ST LANDRY...
        LAFAYETTE AND ST MARTIN PARISHES.
     LAC055-URBAN AND SMALL STREAM ADVISORY UNTIL 11 AM FOR
        LAFAYETTE PARISH.
     LAC079-URBAN AND SMALL STREAM ADVISORY UNTIL 10 AM FOR RAPIDES
        PARISH.
TX...NONE.

SWEENEY
Hazardous weather outlook, Jun 12, 4:21 AM CDT, 9 hours before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-131030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
421 AM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE AREA WILL PRODUCE
SCATTERED TO NUMEROUS THUNDERSTORMS THIS MORNING AND ISOLATED SHOWERS
AND THUNDERSTORMS THROUGHOUT THE REST OF THE DAY. THERE IS A SLIGHT
CHANCE THAT THESE STORMS MAY BECOME SEVERE. HEAVY RAIN...HAIL...AND
GUSTY WINDS ARE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST THROUGH THE MIDDLE
OF NEXT WEEK. THERE IS A SLIGHT CHANCE THAT SOME THUNDERSTORMS WILL
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
THE ASSISTANCE OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY OR TONIGHT.

MCNATT

In the hours before

Local storm report, Jun 12, 9:53 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0953 AM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0834 AM    LAWTELL                   LA   WIND DAMAGE
06/12/03   ST. LANDRY                     PUBLIC REPORTS TIN ROOF
                                          BUILDING DESTROYED AND
                                          FENCE KNOCKED DOWN.

MJW
Local storm report, Jun 12, 10:10 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1010 AM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    OPELOUSAS                 LA   WIND DAMAGE
06/12/03   ST. LANDRY                     PUBLIC REPORTS OVERTURNED
                                          MOTOR HOME.

MJW
Local storm report, Jun 12, 10:16 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1016 AM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0908 AM    CARENCRO                  LA   WIND DAMAGE
06/12/03   LAFAYETTE                      POWERLINES AND TREES DOWN.
                                          POWER OUT IN CARENCRO.

MJW
Local storm report, Jun 12, 11:17 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1117 AM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    1 N OPELOUSAS             LA   WIND DAMAGE
06/12/03   ST. LANDRY                     TREE ON HOUSE REPORTED BY
                                          TV METEOROLOGIST

JT
Local storm report, Jun 12, 11:21 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1121 AM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 AM    CENTERPOINT               LA   WIND DAMAGE
06/12/03   AVOYELLES                      SHERRIFS OFFICE REPORTED A
                                          TREE DOWN IN CENTERPOINT.

0940 AM    BREAUX BRIDGE             LA   WIND DAMAGE
06/12/03   ST. MARTIN                     POLICE DEPT REPORTED TREES
                                          DOWN IN BREAUX BRIDGE.

0834 AM    LAWTELL                   LA   WIND DAMAGE
06/12/03   ST. LANDRY                     PUBLIC REPORTS TIN ROOF
                                          BUILDING DESTROYED AND
                                          FENCE KNOCKED DOWN.

0845 AM    OPELOUSAS                 LA   WIND DAMAGE
06/12/03   ST. LANDRY                     PUBLIC REPORTS OVERTURNED
                                          MOTOR HOME.

0908 AM    CARENCRO                  LA   WIND DAMAGE
06/12/03   LAFAYETTE                      POWERLINES AND TREES DOWN.
                                          POWER OUT IN CARENCRO.

0845 AM    1 N OPELOUSAS             LA   WIND DAMAGE
06/12/03   ST. LANDRY                     TREE ON HOUSE REPORTED BY
                                          TV METEOROLOGIST

JT
Local storm report, Jun 12, 12:58 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1258 PM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1238 PM    JASPER                    TX   WIND DAMAGE
06/12/03   JASPER                         POWER OUTAGES AND TREE
                                          DOWN ACROSS 1408 FARM ROAD.

FN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:15 AM CDTSevere Thunderstorm WarningLCHAvoyelles60 min
Jun 12, 8:46 AM CDTSevere Thunderstorm WarningLCHLafayette, Saint Landry, Saint Martin59 min
Jun 12, 2:11 PM CDTSevere Thunderstorm WarningLCHRapides64 min
Jun 12, 2:20 PM CDTSevere Thunderstorm WarningLCHVernon25 min
Jun 12, 3:08 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Evangeline67 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.